Panitumumab (Vectibix): risk of necrotising fasciitis
Article date: September 2012
Panitumumab (Vectibix) is an epidermal growth factor receptor inhibitor used as monotherapy and in combination with oxaliplatin- and irinotecan-based chemotherapy to treat patients with non-mutated (wild-type) KRAS
metastatic colorectal cancer.
Severe skin reactions with panitumumab use are known to be very common (in at least 1 out of 10 individuals) and may be followed by life-threatening and fatal infectious complications including sepsis and cellulitis. In addition, five cases of necrotising fasciitis, three of which were fatal, have now been reported in patients treated with panitumumab in combination with chemotherapy. The cases occurred both in clinical trials and the post-marketing setting.
The main symptoms of necrotising fasciitis are: intense and severe pain which may seem out of proportion to any external signs of infection on the skin; fever, diarrhoea and vomiting and eventual unconsciousness; skin typically becoming a dark violet colour, with the formation of blisters and death of the tissue underneath.
Patients who have severe skin reactions or who develop worsening skin reactions whilst receiving panitumumab should be monitored for the development of inflammatory or infectious sequelae. If such complications develop, withhold or discontinue panitumumab, and initiate appropriate therapy promptly.
Letter sent to healthcare professionals in August 2012
BNF section 6.1: Cytotoxic drugs
Article citation: Drug Safety Update September 2012, vol 6, issue 2: S1